Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Wichita, KS

February 11, 20225 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 11, 2022, 3:42 AM CST for 5 counties in Kansas. It took effect at Feb 11, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2022, 3:42 AM CST (09:42 UTC)
In effect from
Feb 11, 2022, 12:00 PM CST
Expired
Feb 11, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS83 KICT 110942
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
342 AM CST Fri Feb 11 2022

KSZ032-033-047-048-050-120000-
/O.UPG.KICT.FW.A.0002.220211T1800Z-220212T0000Z/
/O.NEW.KICT.FW.W.0002.220211T1800Z-220212T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
342 AM CST Fri Feb 11 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048 AND 050...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* VERY HIGH to EXTREME Grassland Fire Danger...Is forecast.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
605 
WWUS83 KICT 120003
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
603 PM CST Fri Feb 11 2022

KSZ032-033-047-048-050-120115-
/O.EXP.KICT.FW.W.0002.000000T0000Z-220212T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
603 PM CST Fri Feb 11 2022

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048 AND 050...

The Red Flag warning has expired at 6pm. Gusty northwest winds
will slowly diminish this evening, reducing the grassland fire
concerns, thus the warning has been allowed to expire. 

$$

Ketcham

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 11, 3:34 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 11, 3:34 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
334 AM CST Fri Feb 11 2022

.SHORT TERM...(Today through Sunday night)
Issued at 327 AM CST Fri Feb 11 2022

FORECAST HIGHLIGHTS:

* Elevated fire danger Friday, and again Tuesday (refer to FIRE
  WEATHER section below).

* Cool and sunny Saturday & Sunday, then above normal temperatures
  expected Monday through Wednesday.

* Increasing confidence for appreciable precipitation mid to late
  next week.

A potent trough is beginning to dig south out of Canada which will
allow for colder air to push into the Central Plains. However, the
post-frontal airmass will stay modified throughout the day, and
temperatures this afternoon are still expected to be in the 50s.
Deep mixing above 650mb should help to mix down drier air with RH
values down to 20-25% along with gusty winds ranging from 35-40 mph.
This will set the stage for elevated fire weather concerns across
the area, especially over north-central and central Kansas today.

Fire weather concerns will quickly drop off after sunset though as
cold air pushes through the Central Plains tonight. This will set
the stage for a cool and sunny weekend with temperatures ranging
from the upper 30s to the mid 40s during the afternoon hours on
Saturday and Sunday. Pressure falls across the Front Range on Sunday
will promote southerly winds, and induce a warming trend through the
middle of next week.

.LONG TERM...(Monday through Thursday)
Issued at 327 AM CST Fri Feb 11 2022

Tuesday and Wednesday look to be rather mild if not warm across the
area with temperatures easily getting into the mid to upper 60s
during the afternoon hours. Then, a robust system looks to take aim
at Mid-America Wednesday night into Thursday.

While uncertainty remains in the exact track of this system, there
is increasing consensus that most areas across the eastern half of
Kansas will see a significant amount of precipitation. Currently
deterministic and ensemble long-range models are pointing to two
scenarios. A northerly track of the low would put of the area in a
region of rain and perhaps a few thunderstorms if instability is
sufficient. The second scenario is the more southerly track which
would put more of the area, particularly west of the Kansas
Turnpike, into a region wintry precip. There's still quite a bit of
see-sawing back and forth between these two scenarios, and as we get
closer to the middle of next week, forecasts will be able to become
more well-defined, especially regarding specific impacts across the
area. After this storm system, another period of quiet weather looks
to be in store.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1131 PM CST Thu Feb 10 2022

VFR conditions are expected for the next 24 hours. Could see some
low level wind shear for the central KS TAF locations overnight.
Expect to see some gusty NW winds to 25 kts during the daytime hours
on Fri for most locations.

Ketcham

&&

.FIRE WEATHER...
Issued at 327 AM CST Fri Feb 11 2022

FRIDAY: The Fire Weather Watch across north-central and central
Kansas has now been upgraded to a Red Flag Warning given the
expected strong/gusty north winds around 35-45 mph and RH values
around 20-25 percent. Mixing will be fairly deep, so RH values may
be lower and wind gusts may be higher than currently forecast.

TUESDAY: Model consensus supports a return to well above normal
temperatures and stout/gusty south winds amidst continued dry
conditions Tuesday, likely supporting another round of very high
grassland fire danger. Uncertainty remains with the magnitude of
winds Tuesday afternoon, so stay tuned as details become clearer the
next few days.

WEDNESDAY: While stout southerly winds look to continue into
Wednesday, clouds and moisture will appear to hamper the
potential for elevated fire weather concerns. With that being
said, conditions on Wednesday will continue to be monitored over
the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  22  42  25 /  10  10   0   0
Hutchinson      57  19  42  23 /  10  10   0   0
Newton          57  19  40  24 /  10  10   0   0
ElDorado        58  21  38  25 /  10  10   0   0
Winfield-KWLD   61  23  40  26 /  10  10   0   0
Russell         55  16  45  21 /  10  10   0   0
Great Bend      55  18  45  23 /  10  10   0   0
Salina          57  17  42  22 /  10  10   0   0
McPherson       56  17  41  22 /  10  10   0   0
Coffeyville     62  23  37  25 /  10  10   0   0
Chanute         59  21  35  25 /  10  10   0   0
Iola            59  20  34  24 /  10  10   0   0
Parsons-KPPF    60  22  36  24 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CST today through this afternoon
for KSZ032-033-047-048-050.

&&

SHORT TERM...JC
LONG TERM...JC
AVIATION...Ketcham
FIRE WEATHER...JC
Hazardous weather outlook, Feb 11, 3:36 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 AM CST Fri Feb 11 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 AM CST Fri Feb 11 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme fire danger is expected this afternoon,
highest across central and north-central Kansas. Please avoid
burning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Borderline very high grassland fire danger may return Tuesday
afternoon as southerly winds and temperatures increase.

Widespread appreciable precipitation is possible mid to late next
week across the region, including the potential for thunderstorms as
well as wintry weather. However, confidence remains low regarding
finer details such as timing, storm track, and precipitation type.
Stay tuned, as details should become clearer over the next several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.